Suspected phenobarbital-induced pseudolymphoma in a cat

Meg J. Baho Medvet Center for Pets, 300 E Wilson Bridge Rd, Worthington, OH 43085.

Search for other papers by Meg J. Baho in
Current site
Google Scholar
PubMed
Close
 DVM
,
Roger Hostutler Medvet Center for Pets, 300 E Wilson Bridge Rd, Worthington, OH 43085.

Search for other papers by Roger Hostutler in
Current site
Google Scholar
PubMed
Close
 MS, DVM, DACVIM
,
William Fenner Medvet Center for Pets, 300 E Wilson Bridge Rd, Worthington, OH 43085.

Search for other papers by William Fenner in
Current site
Google Scholar
PubMed
Close
 MS, DVM, DACVIM
, and
Stephanie Corn IDEXX Laboratories Inc, 300 E Wilson Bridge Rd, Ste 200, Worthington, OH 43085.

Search for other papers by Stephanie Corn in
Current site
Google Scholar
PubMed
Close
 DVM, DACVP

Click on author name to view affiliation information

Abstract

Case Description—A 4.5-year-old spayed female domestic shorthair cat was evaluated because of a generalized seizure disorder that developed after an anesthesia-related hypoxic event.

Clinical Findings—Following administration of phenobarbital, the seizures stopped but the cat developed severe generalized lymphadenopathy. Results of a CBC and serum biochemical analysis were unremarkable. Cytologic examination of the lymph nodes revealed a reactive lymphocyte population. Differential diagnoses included neoplasia and infection, but results of related diagnostic tests were all negative.

Treatment and Outcome—Treatment was changed from phenobarbital to levetiracetam. Ten days following discontinuation of phenobarbital, the lymph node enlargement resolved, and the cat remained free of seizures with levetiracetam as treatment.

Clinical Relevance—Pseudolymphoma and anticonvulsant hypersensitivity syndrome are recognized potential sequelae to anticonvulsant administration in humans. However, a pseudolymphoma-like reaction to anticonvulsants in veterinary species has not previously been reported. This case highlighted a potentially serious yet reversible sequela to phenobarbital treatment that may have been mistaken for more severe illness such as neoplasia.

Abstract

Case Description—A 4.5-year-old spayed female domestic shorthair cat was evaluated because of a generalized seizure disorder that developed after an anesthesia-related hypoxic event.

Clinical Findings—Following administration of phenobarbital, the seizures stopped but the cat developed severe generalized lymphadenopathy. Results of a CBC and serum biochemical analysis were unremarkable. Cytologic examination of the lymph nodes revealed a reactive lymphocyte population. Differential diagnoses included neoplasia and infection, but results of related diagnostic tests were all negative.

Treatment and Outcome—Treatment was changed from phenobarbital to levetiracetam. Ten days following discontinuation of phenobarbital, the lymph node enlargement resolved, and the cat remained free of seizures with levetiracetam as treatment.

Clinical Relevance—Pseudolymphoma and anticonvulsant hypersensitivity syndrome are recognized potential sequelae to anticonvulsant administration in humans. However, a pseudolymphoma-like reaction to anticonvulsants in veterinary species has not previously been reported. This case highlighted a potentially serious yet reversible sequela to phenobarbital treatment that may have been mistaken for more severe illness such as neoplasia.

All Time Past Year Past 30 Days
Abstract Views 267 0 0
Full Text Views 978 762 272
PDF Downloads 554 331 30
Advertisement